Texas, 2020

Damaging Wind in Texas, July 7, 2020

July 7, 2020 · NWS SJT · 1 event in 1 county or zone

Isolated severe thunderstorm produced a microburst near Brady.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorm produced a microburst near Brady.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 7, 1:59 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 1:59 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
259 PM CDT Tue Jul 7 2020

.SHORT TERM...
(Tonight and Wednesday)

The airmass over our area is rather moist and moderately unstable
this afternoon, with precipitable water values 1.4 to 1.9 inches,
and MLCAPE values 1500-2500 J/kg. Vertical shear is very weak.
Scattered showers and thunderstorms are developing across the Concho
Valley east to Brown and San Saba Counties. Freezing levels are
high, around 16000 ft. Frequent lightning and localized strong,
gusty winds could accompany the stronger storms. Locally heavy
rainfall is expected with the slow-moving storms, and this may lead
to some localized flooding.

The higher PoPs are across our central and east-central counties,
with lower rain chances north into the southern Big Country and
south to the Interstate 10 corridor. Overnight lows are expected to
be in the lower to mid 70s.

On Wednesday, will have lingering moisture and instability over our
area. The possibility of an isolated afternoon shower or
thunderstorm cannot be ruled out, but confidence in occurrence is
low enough to preclude a mention in the forecast at this time.
Temperatures will begin to get hotter on Wednesday, and afternoon
highs are expected to range from the mid 90s in some of our far
eastern and southeastern counties, to near 100 in parts of the
Concho Valley and western Big Country.

.LONG TERM...
(Wednesday night through Tuesday)

.Dangerous Heat expected by this Weekend...

An upper level ridge will continue to strengthen over the region
late this week into early next week. Strong subsidence, or sinking
air associated with this intense area of high pressure, will shut
off our rain chances through the extended period, with the focus
turning to dangerous heat areawide. Hottest temperatures are
expected Saturday through next Tuesday, with afternoon highs
ranging between 104 and 109 degrees and potentially 110 degrees
over portions of the Big Country and Concho Valley. Heat
Advisories will be needed as early as Friday, with Excessive Heat
Warnings likely by the weekend. This period of extreme heat will
also challenge record high temperatures for San Angelo and
Abilene, which currently range between 107 and 111 degrees.

Now is the time to review heat related safety measures prior to
the arrival of extreme heat. Remember, heat is the biggest killer,
with an average of 134 deaths per year in the United States.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 92  73  98  76 /  20   5   0   0
San Angelo 	 94  72 100  75 /  40   5   0   0
Junction 	 94  74  97  73 /  20  10   5   0
Brownwood 	 92  72  96  73 /  40  20   5   0
Sweetwater 	 92  73  99  76 /  10   0   0   0
Ozona      	 93  72  97  73 /  20   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

19/24
Hazardous weather outlook, Jul 7, 1:43 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Tue Jul 7 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will affect the Concho Valley east to
Brown and San Saba counties through late this afternoon. Some
storms may develop south toward the Interstate 10 corridor.
Frequent lightning and strong, gusty winds could accompany
the stronger storms. Heavy rainfall may caused localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot temperatures are expected Saturday through Tuesday.
Afternoon highs are expected to be 105 to 110 degrees across
parts of the area on Saturday, and across most of the area Sunday
through Tuesday. This will bring an increased risk for heat-
related illnesses.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 7, 1:35 PM CST, 3 hours before
Special Weather Statement
National Weather Service San Angelo TX
235 PM CDT Tue Jul 7 2020

TXZ072-077-072015-
Schleicher TX-Tom Green TX-
235 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHLEICHER AND
SOUTHEASTERN TOM GREEN COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christoval, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Schleicher and southeastern Tom Green Counties.

LAT...LON 3121 10061 3133 10031 3096 10014 3094 10061
TIME...MOT...LOC 1934Z 353DEG 9KT 3113 10043

Daniels
Special weather statement, Jul 7, 2:17 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
317 PM CDT Tue Jul 7 2020

TXZ066-071>073-076-077-168-072100-
Irion TX-Menard TX-Schleicher TX-Runnels TX-Tom Green TX-Crockett TX-
Concho TX-
317 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...
SOUTHEASTERN TOM GREEN...NORTHEASTERN CROCKETT...NORTHWESTERN
MENARD...SOUTH CENTRAL RUNNELS...CONCHO AND SOUTHEASTERN IRION
COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar were tracking strong thunderstorms
along a line from northwest Schleicher County to Christoval to
Lowake, moving south at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Eldorado around 350 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1828 And Ranch Road 915, The Intersection Of Us-
190 And Ranch Road 1828, The Intersection Of Us-
87 And Ranch Road 2134, Vick, The Intersection Of Us-
83 And Ranch Road 765, The Intersection Of Us-
83 And Ranch Road 1929, Live Oak, Us-83 Near The Concho-
Runnels County Line and The Intersection Of Ranch Road 380 And Ranch
Road 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 10105 3111 10071 3144 10032 3171 10004
      3126 9960 3122 9961 3076 10079
TIME...MOT...LOC 2013Z 008DEG 21KT 3107 10049
Special weather statement, Jul 7, 2:53 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
353 PM CDT Tue Jul 7 2020

TXZ066-073-072130-
Runnels TX-Concho TX-
353 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUNNELS AND CONCHO
COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paint Rock, moving north at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Runnels and Concho Counties, including the following locations...
Vick and Live Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 10011 3174 10010 3167 9972 3156 9972
      3156 9971 3158 9971 3155 9968 3154 9970
      3153 9967 3150 9968 3150 9966 3115 9960
      3110 9960
TIME...MOT...LOC 2051Z 178DEG 10KT 3155 9991
Special weather statement, Jul 7, 3:06 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
406 PM CDT Tue Jul 7 2020

TXZ076>078-072145-
Schleicher TX-Crockett TX-Sutton TX-
406 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEICHER...EAST
CENTRAL CROCKETT AND NORTHWESTERN SUTTON COUNTIES UNTIL 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Ozona, moving south at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Schleicher, east central Crockett and northwestern Sutton Counties,
including the following locations... I-10 Near The Crockett-Sutton
County Line and The Intersection Of I-10 And Ranch Road 1989.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3081 10110 3084 10086 3060 10074 3054 10106
TIME...MOT...LOC 2105Z 353DEG 9KT 3075 10101
Special weather statement, Jul 7, 3:16 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT Tue Jul 7 2020

TXZ066-072200-
Runnels TX-
416 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUNNELS COUNTY UNTIL
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norton, or 8 miles west of Winters, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Winters and Hatchel around 500 PM CDT.

Other locations impacted by this storm include Wilmeth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10017 3202 10016 3204 9990 3178 9988
TIME...MOT...LOC 2115Z 272DEG 6KT 3192 10009
Special weather statement, Jul 7, 4:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
533 PM CDT Tue Jul 7 2020

TXZ139-140-154-155-072315-
Coleman TX-McCulloch TX-Brown TX-San Saba TX-
533 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...SOUTHEASTERN
COLEMAN...CENTRAL MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES UNTIL
615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, moving east at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rochelle around 550 PM CDT.
  Placid around 600 PM CDT.

Other locations impacted by this storm include Whon, Us-
283 Near The Mcculloch-Coleman County Line, Milburn, Us-
190 Near The Mcculloch-San Saba County Line, Fife and Hall.

LAT...LON 3106 9949 3152 9949 3152 9898 3149 9898
      3147 9900 3146 9898 3108 9896
TIME...MOT...LOC 2232Z 262DEG 16KT 3122 9931

The radar

The San Angelo radar (KSJT), 113 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCulloch

When
July 7, 4:35 PM CST to 4:36 PM CST
Where
McCulloch County, Brady Curtis Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.180, -99.320

A 58 mph wind gust was measured at Curtis Field in Brady.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910692.